Alert archive / Wisconsin / Dense Fog Advisories in 2021
Dense Fog Advisory 2, NWS La Crosse, WI
NWS La Crosse, WI issued this dense fog advisory at Jan 3, 2021, 2:58 PM CST for 8 counties in Iowa; 13 counties in Wisconsin; 7 counties in Minnesota. It took effect at Jan 3, 2021, 6:00 PM CST. It was in force for 21 hr.
The area
The counties it named.
The facts
- Issued
- Jan 3, 2021, 2:58 PM CST (20:58 UTC)
- In effect from
- Jan 3, 2021, 6:00 PM CST
- Expired
- Jan 4, 2021, 3:00 PM CST
- In force
- 21 hr
- Issued by
- NWS La Crosse, WI
All 28 counties
Allamakee County, IA, Chickasaw County, IA, Clayton County, IA, Fayette County, IA, Floyd County, IA, Howard County, IA, Mitchell County, IA, Winneshiek County, IA, Dodge County, MN, Fillmore County, MN, Houston County, MN, Mower County, MN, Olmsted County, MN, Wabasha County, MN, Winona County, MN, Adams County, WI, Buffalo County, WI, Clark County, WI, Crawford County, WI, Grant County, WI, Jackson County, WI, Juneau County, WI, La Crosse County, WI, Monroe County, WI, Richland County, WI, Taylor County, WI, Trempealeau County, WI, Vernon County, WI
The radar
The La Crosse radar (KARX), 27 km from the middle of the area, began a volume at 21:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 9.0 hours before the alert went out and 247 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1399 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- 67 m²/s²
- 0-3 km storm-relative helicity
- 86 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
533 WWUS73 KARX 032058 NPWARX URGENT - WEATHER MESSAGE National Weather Service La Crosse WI 258 PM CST Sun Jan 3 2021 IAZ008>011-018-019-029-030-MNZ094>096-WIZ029-034-041>044-053>055- 061-040500- /O.NEW.KARX.FG.Y.0002.210104T0000Z-210104T1800Z/ Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Mower-Fillmore-Houston-Clark-Jackson-La Crosse-Monroe- Juneau-Adams-Vernon-Crawford-Richland-Grant- Including the cities of Osage, Cresco, Decorah, Waukon, Charles City, New Hampton, Oelwein, Elkader, Austin, Preston, Caledonia, Neillsville, Black River Falls, La Crosse, Sparta, Tomah, Mauston, Friendship, Viroqua, Prairie Du Chien, Richland Center, and Platteville 258 PM CST Sun Jan 3 2021 ...DENSE FOG ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO NOON CST MONDAY... * WHAT...Visibility one quarter mile in dense fog. Freezing fog could make and sidewalks icy. * WHERE...Portions of central, southwest and west central Wisconsin, north central and northeast Iowa and southeast Minnesota. * WHEN...From 6 PM this evening to noon CST Monday. * IMPACTS...Hazardous driving conditions due to low visibility and potential freezing fog. PRECAUTIONARY/PREPAREDNESS ACTIONS... If driving, slow down, use your headlights, and leave plenty of distance ahead of you. && $$ DTJ
7 follow-up statements
360 WWUS73 KARX 032214 NPWARX URGENT - WEATHER MESSAGE National Weather Service La Crosse WI 414 PM CST Sun Jan 3 2021 IAZ008>011-018-019-029-030-MNZ094>096-WIZ029-034-041>044-053>055- 061-040700- /O.CON.KARX.FG.Y.0002.210104T0000Z-210104T1800Z/ Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Mower-Fillmore-Houston-Clark-Jackson-La Crosse-Monroe- Juneau-Adams-Vernon-Crawford-Richland-Grant- Including the cities of Osage, Cresco, Decorah, Waukon, Charles City, New Hampton, Oelwein, Elkader, Austin, Preston, Caledonia, Neillsville, Black River Falls, La Crosse, Sparta, Tomah, Mauston, Friendship, Viroqua, Prairie Du Chien, Richland Center, and Platteville 414 PM CST Sun Jan 3 2021 ...DENSE FOG ADVISORY REMAINS IN EFFECT FROM 6 PM THIS EVENING UNTIL NOON CST MONDAY... * WHAT...Visibility one quarter mile or less in dense fog. Freezing fog could make roads and sidewalks icy. * WHERE...Portions of central, southwest and west central Wisconsin, north central and northeast Iowa and southeast Minnesota. * WHEN...From 6 PM this evening until noon CST Monday. * IMPACTS...Hazardous driving conditions due to low visibility and freezing fog. PRECAUTIONARY/PREPAREDNESS ACTIONS... If driving, slow down, use your headlights, and leave plenty of distance ahead of you. && $$
393 WWUS73 KARX 040627 NPWARX URGENT - WEATHER MESSAGE National Weather Service La Crosse WI 1227 AM CST Mon Jan 4 2021 MNZ079-086>088-WIZ017-032-033-041430- /O.EXA.KARX.FG.Y.0002.000000T0000Z-210104T1800Z/ Wabasha-Dodge-Olmsted-Winona-Taylor-Buffalo-Trempealeau- Including the cities of Wabasha, Dodge Center, Rochester, Winona, Medford, Alma, Arcadia, and Whitehall 1227 AM CST Mon Jan 4 2021 ...DENSE FOG ADVISORY IN EFFECT UNTIL NOON CST TODAY... * WHAT...Visibility one quarter mile or less in dense fog. * WHERE...In Wisconsin, Taylor, Buffalo and Trempealeau Counties. In Minnesota, Wabasha, Dodge, Olmsted and Winona Counties. * WHEN...Until noon CST today. * IMPACTS...Hazardous driving conditions due to low visibility. * ADDITIONAL DETAILS...This fog will deposit freezing moisture on sidewalks and untreated roadways. Watch out for slick spots. PRECAUTIONARY/PREPAREDNESS ACTIONS... If driving, slow down, use your headlights, and leave plenty of distance ahead of you. Also, be prepared for slippery conditions on untreated sidewalks and roadways. && $$ IAZ008>011-018-019-029-030-MNZ094>096-WIZ029-034-041>044-053>055- 061-041430- /O.CON.KARX.FG.Y.0002.000000T0000Z-210104T1800Z/ Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Mower-Fillmore-Houston-Clark-Jackson-La Crosse-Monroe- Juneau-Adams-Vernon-Crawford-Richland-Grant- Including the cities of Osage, Cresco, Decorah, Waukon, Charles City, New Hampton, Oelwein, Elkader, Austin, Preston, Caledonia, Neillsville, Black River Falls, La Crosse, Sparta, Tomah, Mauston, Friendship, Viroqua, Prairie Du Chien, Richland Center, and Platteville 1227 AM CST Mon Jan 4 2021 ...DENSE FOG ADVISORY REMAINS IN EFFECT UNTIL NOON CST TODAY... * WHAT...Visibility one quarter mile or less in dense fog. * WHERE...Portions of central, southwest and west central Wisconsin, north central and northeast Iowa and southeast Minnesota. * WHEN...Until noon CST today. * IMPACTS...Hazardous driving conditions due to low visibility. * ADDITIONAL DETAILS...This fog will deposit freezing moisture on sidewalks and untreated roadways. Watch out for slick spots. PRECAUTIONARY/PREPAREDNESS ACTIONS... If driving, slow down, use your headlights, and leave plenty of distance ahead of you. Also, be prepared for slippery conditions on untreated sidewalks and roadways. && $$ DAS
694 WWUS73 KARX 040949 NPWARX URGENT - WEATHER MESSAGE National Weather Service La Crosse WI 349 AM CST Mon Jan 4 2021 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-041800- /O.CON.KARX.FG.Y.0002.000000T0000Z-210104T1800Z/ Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau- Adams-Vernon-Crawford-Richland-Grant- Including the cities of Osage, Cresco, Decorah, Waukon, Charles City, New Hampton, Oelwein, Elkader, Wabasha, Dodge Center, Rochester, Winona, Austin, Preston, Caledonia, Medford, Neillsville, Alma, Arcadia, Whitehall, Black River Falls, La Crosse, Sparta, Tomah, Mauston, Friendship, Viroqua, Prairie Du Chien, Richland Center, and Platteville 349 AM CST Mon Jan 4 2021 ...DENSE FOG ADVISORY REMAINS IN EFFECT UNTIL NOON CST TODAY... * WHAT...Visibility one quarter mile or less in dense fog. * WHERE...Portions of central, southwest and west central Wisconsin, north central and northeast Iowa and southeast Minnesota. * WHEN...Until noon CST today. * IMPACTS...Hazardous driving conditions due to low visibility. * ADDITIONAL DETAILS...Slick spots on roads, bridges and sidewalks are possible as the fog freezes on surfaces. PRECAUTIONARY/PREPAREDNESS ACTIONS... If driving, slow down, use your headlights, and leave plenty of distance ahead of you. Also, be prepared for slippery conditions on untreated sidewalks and roadways. && $$
772 WWUS73 KARX 041305 NPWARX URGENT - WEATHER MESSAGE National Weather Service La Crosse WI 705 AM CST Mon Jan 4 2021 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-041800- /O.CON.KARX.FG.Y.0002.000000T0000Z-210104T1800Z/ Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau- Adams-Vernon-Crawford-Richland-Grant- Including the cities of Osage, Cresco, Decorah, Waukon, Charles City, New Hampton, Oelwein, Elkader, Wabasha, Dodge Center, Rochester, Winona, Austin, Preston, Caledonia, Medford, Neillsville, Alma, Arcadia, Whitehall, Black River Falls, La Crosse, Sparta, Tomah, Mauston, Friendship, Viroqua, Prairie Du Chien, Richland Center, and Platteville 705 AM CST Mon Jan 4 2021 ...DENSE FOG ADVISORY REMAINS IN EFFECT UNTIL NOON CST TODAY... * WHAT...Visibility one quarter mile or less in dense fog. * WHERE...Portions of central, southwest and west central Wisconsin, north central and northeast Iowa and southeast Minnesota. * WHEN...Until noon CST today. * IMPACTS...Hazardous driving conditions due to low visibility. * ADDITIONAL DETAILS...Slick spots on roads, bridges and sidewalks are possible as the fog freezes on surfaces. PRECAUTIONARY/PREPAREDNESS ACTIONS... If driving, slow down, use your headlights, and leave plenty of distance ahead of you. Visibilities remain quite low, especially in higher terrain. && $$ Shea
765 WWUS73 KARX 041748 NPWARX URGENT - WEATHER MESSAGE National Weather Service La Crosse WI 1148 AM CST Mon Jan 4 2021 IAZ008-009-018-019-MNZ079-086>088-094-095-WIZ017-029-032>034- 041>044-041900- /O.CAN.KARX.FG.Y.0002.000000T0000Z-210104T1800Z/ Mitchell-Howard-Floyd-Chickasaw-Wabasha-Dodge-Olmsted-Winona- Mower-Fillmore-Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse- Monroe-Juneau-Adams- Including the cities of Osage, Cresco, Charles City, New Hampton, Wabasha, Dodge Center, Rochester, Winona, Austin, Preston, Medford, Neillsville, Alma, Arcadia, Whitehall, Black River Falls, La Crosse, Sparta, Tomah, Mauston, and Friendship 1148 AM CST Mon Jan 4 2021 ...DENSE FOG ADVISORY IS CANCELLED... Visibilities continue to improve as of late morning. The advisory will be allowed to expire. $$ IAZ010-011-029-030-MNZ096-WIZ053>055-061-042100- /O.EXT.KARX.FG.Y.0002.000000T0000Z-210104T2100Z/ Winneshiek-Allamakee-Fayette-Clayton-Houston-Vernon-Crawford- Richland-Grant- Including the cities of Decorah, Waukon, Oelwein, Elkader, Caledonia, Viroqua, Prairie Du Chien, Richland Center, and Platteville 1148 AM CST Mon Jan 4 2021 ...DENSE FOG ADVISORY NOW IN EFFECT UNTIL 3 PM CST THIS AFTERNOON... * WHAT...Visibility one quarter mile or less in dense fog. * WHERE...Portions of northeast Iowa and southwest Wisconsin. * WHEN...Until 3 PM CST this afternoon. * IMPACTS...Hazardous driving conditions due to low visibility. * ADDITIONAL DETAILS...Slick spots on roads, bridges and sidewalks are possible as the fog freezes on surfaces. PRECAUTIONARY/PREPAREDNESS ACTIONS... If driving, slow down, use your headlights, and leave plenty of distance ahead of you. As conditions improve this afternoon, this advisory will be expired or cancelled. && $$ Shea
703 WWUS73 KARX 041956 NPWARX URGENT - WEATHER MESSAGE National Weather Service La Crosse WI 156 PM CST Mon Jan 4 2021 IAZ010-011-029-030-MNZ096-WIZ053>055-061-042100- /O.CON.KARX.FG.Y.0002.000000T0000Z-210104T2100Z/ Winneshiek-Allamakee-Fayette-Clayton-Houston-Vernon-Crawford- Richland-Grant- Including the cities of Decorah, Waukon, Oelwein, Elkader, Caledonia, Viroqua, Prairie Du Chien, Richland Center, and Platteville 156 PM CST Mon Jan 4 2021 ...DENSE FOG ADVISORY REMAINS IN EFFECT UNTIL 3 PM CST THIS AFTERNOON... * WHAT...Visibility one quarter mile or less in dense fog. * WHERE...Portions of northeast Iowa and southwest Wisconsin. * WHEN...Until 3 PM CST this afternoon. * IMPACTS...Hazardous driving conditions due to low visibility. * ADDITIONAL DETAILS...Slick spots on roads, bridges and sidewalks are possible as the fog freezes on surfaces. PRECAUTIONARY/PREPAREDNESS ACTIONS... If driving, slow down, use your headlights, and leave plenty of distance ahead of you. Visibilities will be improving through the rest of the afternoon. && $$ Shea
509 WWUS73 KARX 042050 NPWARX URGENT - WEATHER MESSAGE National Weather Service La Crosse WI 250 PM CST Mon Jan 4 2021 IAZ010-011-029-030-MNZ096-WIZ053>055-061-042200- /O.EXP.KARX.FG.Y.0002.000000T0000Z-210104T2100Z/ Winneshiek-Allamakee-Fayette-Clayton-Houston-Vernon-Crawford- Richland-Grant- Including the cities of Decorah, Waukon, Oelwein, Elkader, Caledonia, Viroqua, Prairie Du Chien, Richland Center, and Platteville 250 PM CST Mon Jan 4 2021 ...DENSE FOG ADVISORY WILL EXPIRE AT 3 PM CST THIS AFTERNOON... Visibility has improved across most of the area, so the Dense Fog Advisory will be allowed to expire. However, some patchy dense fog may remain in place this afternoon, especially along ridge tops. Take it slow and use your low beam headlights if you encounter fog. $$ CA
What forecasters said that day
The local office's own words before this dense fog advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this dense fog advisory went out at Jan 3, 12:04 PM CST, 2 hours 54 minutes earlier.
Area forecast discussion, Jan 3, 12:04 PM CST, 2 hours 54 minutes before
Area Forecast Discussion National Weather Service La Crosse WI 1204 PM CST Sun Jan 3 2021 .UPDATE... Issued at 1204 PM CST Sun Jan 3 2021 With visibilities improving across the area...will let the Dense Fog Advisory expire across parts of northeast Iowa, central and southwest Wisconsin. && .SHORT TERM...(Today through Monday) Issued at 240 AM CST Sun Jan 3 2021 GOES nighttime microphysics RGB early today shows widespread low stratus and dense fog centered across the area. A deep layer of weak flow and moisture trapped beneath an inversion has aided the dense fog formation. A Dense Fog Advisory continues through the morning. The question today is how quickly (or if) the fog/stratus dissipates. Soundings show the moisture is quite shallow (below 950 mb). Southerly flow will begin to increase through the day and tonight, especially aloft, ahead of a shortwave trough. This should help to at least improve visibilities through the day. Some guidance tries to quickly clear skies by late morning or afternoon, which is possible with a bit more mixing of the shallow moisture. Stratus at this time of year often linger longer than models suggest, though, so confidence in the timing of the erosion of the low clouds isn't high. HREF probabilities would suggest additional development of stratus/fog again tonight or persistence of remaining stratus. The shortwave trough will swing through on Monday. The degree of saturation continues to be an issue with this system with soundings showing a fairly dry environment, maybe with just a brief period of deeper saturation to produce a few snow showers or flurries. A dusting of snow couldn't be ruled out if the transient lift can quickly overcome the dry air. It does appear any remaining lower clouds will be scoured out behind the surface trough. .LONG TERM...(Monday night through Saturday) Issued at 240 AM CST Sun Jan 3 2021 Despite heading into the coldest part of the winter season climatologically, relatively mild air will remain in place with above average temps in the upper 20s and 30s expected through the week. Still watching a Pacific trough expected to move onto the plains by Wednesday. Overall consensus from the EPS/GEFS would take an upper low through the Mid-MS Valley, keeping the more significant precip to the south/west. A more southerly track, as indicated by quite a few EPS members, would keep most, if not all of the impactful precip south of the area, while more interaction with northern stream energy would result in higher precip chances locally. GEFS members still show a significant spread in possible solutions, so will continue to broadbrush lower end precip chances favoring south/western areas until confidence begins to increase. For late week, a split flow pattern is likely to persist, but predictability of shortwave troughs is low. Overall, no significant weather systems are indicated late in the week into the weekend, though. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 1204 PM CST Sun Jan 3 2021 Main aviation concern is redevelopment of fog/stratus across the area through the taf period. Abundant low level moisture remains under an inversion across much of the area through the taf period. Winds aloft just above the surface will allow for a little mixing at the top of the inversion, plus the depth of moisture is shallower than last night. These two factors could inhibit any fog development and allow for stratus or redevelopment of stratus over both of the taf sites after through taf period. Confidence in development of dense fog with less than a quarter mile visibility is lower than yesterday at this time. However...the low level stratus will create IFR to LIFR conditions at both RST/LSE taf sites through much of the taf period. A weak cold front is expected to move across the area late in the taf period and this may lift the stratus layer to MVFR with the possibility of light snow or flurries at both taf sites. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. IA...None. && UPDATE...DTJ SHORT TERM...JM LONG TERM...JM AVIATION...DTJ
Hazardous weather outlook, Jan 3, 4:10 AM CST, 10 hours 48 minutes before
Hazardous Weather Outlook National Weather Service La Crosse WI 410 AM CST Sun Jan 3 2021 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-041200- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau- Adams-Vernon-Crawford-Richland-Grant- 410 AM CST Sun Jan 3 2021 This Hazardous Weather Outlook is for portions of southeast Minnesota...northeast Iowa and southwest into central Wisconsin. .DAY ONE...Today and Tonight Dense fog with visibility near zero at times is expected to persist at least through this morning with additional areas of locally dense fog possible tonight. The fog will also lead to icy patches on some roads and sidewalks. .DAYS TWO THROUGH SEVEN...Monday through Saturday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... No action needed. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled.
Nearby
Dense Fog Advisories in Wisconsin, 2021Dense Fog Advisories in Iowa, 2021Dense Fog Advisories in Minnesota, 2021Every dense fog advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.